Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Nonabelian cohomology with coefficients in Lie groups


Authors: Jinpeng An and Zhengdong Wang
Journal: Trans. Amer. Math. Soc. 360 (2008), 3019-3040
MSC (2000): Primary 20J06, 22E15, 57S15, 57S20
Published electronically: January 25, 2008
MathSciNet review: 2379785
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove some properties of the nonabelian cohomology $ H^1(A,G)$ of a group $ A$ with coefficients in a connected Lie group $ G$. When $ A$ is finite, we show that for every $ A$-submodule $ K$ of $ G$ which is a maximal compact subgroup of $ G$, the canonical map $ H^1(A,K)\rightarrow H^1(A,G)$ is bijective. In this case we also show that $ H^1(A,G)$ is always finite. When $ A=\mathbb{Z}$ and $ G$ is compact, we show that for every maximal torus $ T$ of the identity component $ G_0^\mathbb{Z}$ of the group of invariants $ G^\mathbb{Z}$, $ H^1(\mathbb{Z},T)\rightarrow H^1(\mathbb{Z},G)$ is surjective if and only if the $ \mathbb{Z}$-action on $ G$ is $ 1$-semisimple, which is also equivalent to the fact that all fibers of $ H^1(\mathbb{Z},T)\rightarrow H^1(\mathbb{Z},G)$ are finite. When $ A=\mathbb{Z}/n\mathbb{Z}$, we show that $ H^1(\mathbb{Z}/n\mathbb{Z},T) \rightarrow H^1(\mathbb{Z}/n\mathbb{Z},G)$ is always surjective, where $ T$ is a maximal compact torus of the identity component $ G_0^{\mathbb{Z}/n\mathbb{Z}}$ of $ G^{\mathbb{Z}/n\mathbb{Z}}$. When $ A$ is cyclic, we also interpret some properties of $ H^1(A,G)$ in terms of twisted conjugate actions of $ G$.


References [Enhancements On Off] (What's this?)

  • 1. Jinpeng An and Zhengdong Wang, On the realization of Riemannian symmetric spaces in Lie groups, Topology Appl. 153 (2006), no. 7, 1008–1015. MR 2203015, 10.1016/j.topol.2005.02.003
  • 2. Jinpeng An and Zhengdong Wang, On the realization of Riemannian symmetric spaces in Lie groups. II, Topology Appl. 153 (2006), no. 15, 2943–2947. MR 2248396, 10.1016/j.topol.2006.01.002
  • 3. An, J., Wang, Z., Curve Selection Lemma for semianalytic sets and conjugacy classes of finite order in Lie groups, preprint, math.GR/0506160.
  • 4. An, J., Wang, Z., Yan, K., A generalization of random matrix ensemble I: general theory, Pacific J. Math., to appear, math-ph/0502020.
  • 5. An, J., Wang, Z., Yan, K., A generalization of random matrix ensemble II: concrete examples and integration formulae, preprint, math-ph/0502021.
  • 6. G. Hochschild, The structure of Lie groups, Holden-Day, Inc., San Francisco-London-Amsterdam, 1965. MR 0207883
  • 7. Shoshichi Kobayashi, Transformation groups in differential geometry, Springer-Verlag, New York-Heidelberg, 1972. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 70. MR 0355886
  • 8. Shoshichi Kobayashi and Katsumi Nomizu, Foundations of differential geometry. Vol. II, Interscience Tracts in Pure and Applied Mathematics, No. 15 Vol. II, Interscience Publishers John Wiley & Sons, Inc., New York-London-Sydney, 1969. MR 0238225
  • 9. Jürgen Neukirch, Alexander Schmidt, and Kay Wingberg, Cohomology of number fields, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 323, Springer-Verlag, Berlin, 2000. MR 1737196
  • 10. Vladimir Platonov and Andrei Rapinchuk, Algebraic groups and number theory, Pure and Applied Mathematics, vol. 139, Academic Press, Inc., Boston, MA, 1994. Translated from the 1991 Russian original by Rachel Rowen. MR 1278263
  • 11. Hans Samelson, On curvature and characteristic of homogeneous spaces, Michigan Math. J. 5 (1958), 13–18. MR 0103509
  • 12. Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York-Berlin, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237
  • 13. Jean-Pierre Serre, Galois cohomology, Springer-Verlag, Berlin, 1997. Translated from the French by Patrick Ion and revised by the author. MR 1466966
  • 14. Jean-Pierre Serre, Lie algebras and Lie groups, 2nd ed., Lecture Notes in Mathematics, vol. 1500, Springer-Verlag, Berlin, 1992. 1964 lectures given at Harvard University. MR 1176100
  • 15. Weil, A., Demonstration topologique d'un théorème fondamental de Cartan, C. R. Acad. Sci. Paris, 200 (1935), 518-520.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20J06, 22E15, 57S15, 57S20

Retrieve articles in all journals with MSC (2000): 20J06, 22E15, 57S15, 57S20


Additional Information

Jinpeng An
Affiliation: School of Mathematical Science, Peking University, Beijing, 100871, People’s Republic of China
Address at time of publication: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: anjinpeng@gmail.com

Zhengdong Wang
Affiliation: School of Mathematical Science, Peking University, Beijing, 100871, People’s Republic of China
Email: zdwang@pku.edu.cn

DOI: http://dx.doi.org/10.1090/S0002-9947-08-04278-5
Keywords: Nonabelian cohomology, Lie group, twisted conjugate action.
Received by editor(s): September 17, 2005
Received by editor(s) in revised form: March 14, 2006
Published electronically: January 25, 2008
Additional Notes: This work was supported by the 973 Project Foundation of China (#TG1999075102).
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.